Vol. 6+7, No. 1, 2008

Download this article
Download this article For screen
For printing
Recent Issues
Volume 18
Volume 16
Volume 15
Volume 14
Volume 13
Volume 12
Volume 11
Volume 10
Volume 9
Volume 8
Volume 6+7
Volume 5
Volume 4
Volume 3
Volume 2
Volume 1
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN (electronic): 2640-7345
ISSN (print): 2640-7337
Author Index
To Appear
Other MSP Journals
On sharply transitive sets in $\mathsf{PG}(2,q)$

Alexander A. Davydov, Massimo Giulietti, Stefano Marcugini and Fernanda Pambianco

Vol. 6+7 (2008), No. 1, 139–151
DOI: 10.2140/iig.2008.6.139

In PG(2,q) a point set K is sharply transitive if the collineation group preserving K has a subgroup acting on K as a sharply transitive permutation group. By a result of Korchmáros, sharply transitive hyperovals only exist for a few values of q, namely q = 2,4 and 16. In general, sharply transitive complete arcs of even size in PG(2,q) with q even seem to be sporadic. In this paper, we construct sharply transitive complete 6(q 1)-arcs for q = 42h+1, h 4. As far as we are concerned, these are the smallest known complete arcs in PG(2,47) and in PG(2,49); also, 42 seems to be a new value of the spectrum of the sizes of complete arcs in PG(2,43). Our construction applies to any q which is an odd power of 4, but the problem of the completeness of the resulting sharply transitive arc remains open for q 411. In the second part of this paper, sharply transitive subsets arising as orbits under a Singer subgroup are considered and their characters, that is the possible intersection numbers with lines, are investigated. Subsets of PG(2,q) and certain linear codes are strongly related and the above results from the point of view of coding theory will also be discussed.

complete arcs, transitive arcs, intersection numbers
Mathematical Subject Classification 2000
Primary: 51E21
Received: 29 February 2008
Accepted: 28 April 2008
Alexander A. Davydov
Massimo Giulietti
Dipartimento di Matematica e Informatica
Università degli Studi di Perugia
Via Vanvitelli, 1
06123 Perugia
Stefano Marcugini
Fernanda Pambianco